Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Tensor products of subnormal operators

Author: Nathan S. Feldman
Journal: Proc. Amer. Math. Soc. 127 (1999), 2685-2695
MSC (1991): Primary 47B20; Secondary 47A80
Published electronically: April 9, 1999
MathSciNet review: 1625745
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We shall use a $C^*$-algebra approach to study operators of the form $S \otimes N$ where $S$ is subnormal and $N$ is normal. We shall determine the spectral properties for these operators, and find the minimal normal extension and the dual operator. We also give a necessary condition for $C^*(S \otimes N)$ to contain a compact operator and a sufficient condition for the algebraic equivalence of $S \otimes N$ and $S \otimes M$.

We also consider the existence of a $*-$homomorphism $\phi:C^*(S \otimes T) \to C^*(S)$ satisfying $\phi(S \otimes T) = S$. We shall characterize the operators $T$ such that $\phi$ exists for every operator $S$.

The problem of when $S \otimes N$ is unitarily equivalent to $S \otimes M$ is considered. Complete results are given when $N$ and $M$ are positive operators with finite multiplicity functions and $S$ has compact self-commutator. Some examples are also given.

References [Enhancements On Off] (What's this?)

  • 1. I.D. Berg, An extension of the Weyl-von Neumann Theorem to normal operators, Trans. Amer. Math. Soc. 160 (1971), 365-371. MR 44:840
  • 2. A. Brown, On a class of operators, Proc. Amer. Math. Soc. 4 (1953), 723-728.MR 15:538c
  • 3. A. Brown and C. Pearcy, Spectra of tensor products of operators, Proc. Amer. Math. Soc. 17 (1966), 162-166. MR 32:6218
  • 4. J.W. Bunce, Characters on singly generated $C^*$-algebras, Proc. Amer. Math. Soc. 25 (1970), 297-303. MR 41:4258
  • 5. J.W. Bunce and J.A. Deddens, On the normal spectrum of a subnormal operator, Proc. Amer. Math. Soc. 63 (1977), 107-110. MR 55:8863
  • 6. J.B. Conway, Towards a functional calculus for subnormal tuples: the minimal normal extension and approximation in several complex variables, Proc. Symp. Pure Math., vol. 51, part 1, Amer. Math. Soc., Providence, R.I., 1990, p. 105-112. CMP 91:03
  • 7. J.B. Conway, The Theory of Subnormal Operators, Amer. Math. Soc., Providence, RI, 1991. MR 92h:47026
  • 8. K.R. Davidson, $C^*$-algebras by Example, Amer. Math. Soc., Providence, RI, 1996. MR 97i:46095
  • 9. N.S. Feldman, The self-commutator of a subnormal operator, Ph.D. Thesis, University of Tennessee, 1997.
  • 10. N.S. Feldman, Essentially subnormal operators, to appear in Proc. Amer. Math. Soc.
  • 11. R.V. Kadison and I.M. Singer, Three Test Problems in Operator Theory, Pacific J. Math. 7 (1957), 1101-1106. MR 19:1066e
  • 12. J. Stochel, Seminormality of operators from their tensor product, Proc. Amer. Math. Soc. 124 (1996), 135-140. MR 96d:47030
  • 13. D.V. Voiculescu, A non-commutative Weyl-von Neumann Theorem, Rev. Roum. Pures Appl. 21 (1976), 97-113. MR 54:3427

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 47B20, 47A80

Retrieve articles in all journals with MSC (1991): 47B20, 47A80

Additional Information

Nathan S. Feldman
Affiliation: Department of Mathematics, Michigan State University, East Lansing, Michigan 48824-1027

Keywords: Tensor product, subnormal operator, dual operator
Received by editor(s): November 20, 1997
Published electronically: April 9, 1999
Additional Notes: This paper was written while the author was a graduate student at the University of Tennessee working under the direction of Professor John B. Conway. He received partial support from the NSF grant DMS–9401027.
Communicated by: David R. Larson
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society